Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Raleigh, NC

January 28, 20094 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 28, 2009, 5:13 PM EST for 4 counties in North Carolina. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 28, 2009, 5:13 PM EST (22:13 UTC)
Expired
Jan 28, 2009, 6:00 PM EST
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 5:20 PM ESTTSTM WND DMG5 Nw Battleboro, NCLAW ENFORCEMENT REPORT A TREE DOWN ON I-95 NEAR MILE MARKER 146.
Jan 28, 5:22 PM ESTTSTM WND DMG2 Nne Dortches, NCLAW ENFORCEMENT REPORT MULTIPLE TREES DOWN ON RED OAK BATTLEBORO RD.
Jan 28, 5:50 PM ESTTSTM WND DMG5 Nne Willbanks, NCTREE DOWN ON WOOD DUCK RD. REPORTED BY 911 CENTER.
Jan 28, 5:56 PM ESTTSTM WND DMG2 W Speed, NCTREE DOWN ON DICKENS ROAD...NEAR THE TOWN OF SPEED. REPORTED BY 911 CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 282213
SVRRAH
NCC065-083-127-195-282300-
/O.NEW.KRAH.SV.W.0004.090128T2213Z-090128T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EST WED JAN 28 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  NASH COUNTY IN CENTRAL NORTH CAROLINA
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EST

* AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM LITTLETON TO 8
  MILES SOUTHWEST OF MIDDLESEX...OR ALONG A LINE EXTENDING FROM 11
  MILES NORTHEAST OF WARRENTON TO LINWOOD...MOVING SOUTHEAST AT 55
  MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPRING HOPE...CASTALIA...
  SIMS...BAILEY...
  RED OAK...NASHVILLE...
  WILSON...NEW HOPE...
  ENFIELD...WHITAKERS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3608 7731 3600 7739 3588 7734 3558 7779
      3558 7801 3560 7813 3571 7816 3575 7824
      3582 7826 3627 7795 3651 7790 3648 7766
      3640 7755 3632 7757 3632 7745 3624 7737
      3621 7738 3617 7728 3610 7723
TIME...MOT...LOC 2213Z 323DEG 50KT 3645 7796 3569 7830

$$

BSD
3 follow-up statements
000 
WWUS52 KRAH 282227
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EST WED JAN 28 2009

NCC065-083-127-195-282300-
/O.CON.KRAH.SV.W.0004.000000T0000Z-090128T2300Z/
WILSON NC-EDGECOMBE NC-NASH NC-HALIFAX NC-
524 PM EST WED JAN 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST
FOR HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES...

AT 524 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF HEAVY SHOWERS WITH VERY STRONG OR DAMAGING WINDS. 
SEVERE THUNDERSTORMS.  THESE SHOWERS WERE LOCATED ALONG A LINE 
EXTENDING FROM ENFIELD TO NASHVILLE MOVING SOUTHEAST AT 55 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... RED 
OAK...HALIFAX...DORTCHES...WILSON...ELM CITY...SHARPSBURG...
ROCKY MOUNT...STANTONSBURG...SCOTLAND NECK... AND TARBORO.

THE AIRPORT AT ROANOKE RAPIDS MEASURED A WIND GUSTS OF 53 MPH AT 504 
PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3608 7731 3600 7739 3588 7734 3558 7781
      3558 7801 3560 7813 3571 7816 3575 7824
      3583 7825 3638 7767 3643 7760 3640 7755
      3632 7757 3632 7745 3624 7737 3621 7738
      3617 7728 3610 7723
TIME...MOT...LOC 2224Z 323DEG 50KT 3632 7785 3557 7819

$$

WSS
000 
WWUS52 KRAH 282244
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EST WED JAN 28 2009

NCC065-083-127-195-282300-
/O.CON.KRAH.SV.W.0004.000000T0000Z-090128T2300Z/
WILSON NC-EDGECOMBE NC-NASH NC-HALIFAX NC-
542 PM EST WED JAN 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST 
FOR EASTERN HALIFAX...NASH...EDGECOMBE AND WILSON 
COUNTIES...

AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF HEAVY SHOWERS WITH STRONG TO DAMAGING WINDS.  
THESE SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH 
OF SCOTLAND NECK TO 9 MILES SOUTHWEST OF SIMS...OR ALONG A LINE 
EXTENDING FROM RICH SQUARE TO 9 MILES SOUTHEAST OF LINWOOD...MOVING 
SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SHARPSBURG...SCOTLAND NECK AND ELM CITY BY 550 PM EST
  WILSON...LUCAMA...LEGGETT AND KINGSBORO BY 555 PM EST
  HOBGOOD...TARBORO AND BLACK CREEK BY 600 PM EST

STORM SPOTTERS IN NASH COUNTY ALONG I-95 REPORTED WIND GUSTS AROUND 
45 MPH WITH THIS LINE OF SHOWERS AT 530 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3608 7731 3600 7739 3588 7734 3558 7781
      3558 7801 3560 7813 3571 7816 3611 7759
      3620 7747 3629 7742 3628 7741 3626 7741
      3624 7737 3621 7738 3617 7728 3610 7723
TIME...MOT...LOC 2242Z 336DEG 27KT 3625 7738 3567 7818

$$

WSS
000 
WWUS52 KRAH 282305
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EST WED JAN 28 2009

NCC065-083-127-195-282311-
/O.EXP.KRAH.SV.W.0004.000000T0000Z-090128T2300Z/
WILSON NC-EDGECOMBE NC-NASH NC-HALIFAX NC-
601 PM EST WED JAN 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR NASH COUNTY HAS BEEN ALLOWED 
TO EXPIRE. A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
SOUTHEASTERN HALIFAX...EDGECOMBE AND WILSON COUNTIES UNTIL 630 PM...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF NASH COUNTY. 
THUS... THE WARNING WILL BE ALLOWED TO EXPIRE THERE.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3608 7731 3600 7739 3588 7734 3558 7781
      3558 7801 3560 7813 3571 7816 3611 7759
      3620 7747 3629 7742 3628 7741 3626 7741
      3624 7737 3621 7738 3617 7728 3610 7723
TIME...MOT...LOC 2244Z 336DEG 27KT 3624 7737 3566 7817

$$

BSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 2:10 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 28, 2:10 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EST WED JAN 28 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS AFTERNOON
INTO EARLY EVENING...BRINGING WIDESPREAD SHOWERS. BEHIND THE
FRONT...DRIER AND COOLER CONDITIONS WILL FOLLOW ON THURSDAY THROUGH
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM WEDNESDAY...

17Z SFC ANALYSIS SHOWED 1003 MB LOW PRESSURE CENTERED OVER THE WV
MOUNTAINS...WITH A COLD FRONT EXTENDING SOUTH/SSW THROUGH EASTERN
KY/TN AND ALABAMA. THE PRIMARY SYNOPTIC WARM FRONT IS CURRENTLY
SURGING NORTHWARD THROUGH CENTRAL NC...WHERE TEMPS HAVE RISEN FROM
THE 30S AND 40S INTO THE 50S AND 60S. ALOFT...12Z RAOB ANALYSIS
SHOWED A STRONG 55-65 KT H85 JET AHEAD OF THE APPROACHING COLD FRONT
ACROSS THE CAROLINAS AND MID-ATLANTIC. THE LATEST KRAX VAD WIND
PROFILE SHOWED 55 KNOT SOUTHWESTERLY FLOW AS LOW AS 3000 FT AGL.
FURTHER ALOFT AT H5...A SHORTWAVE WAS APPROACHING THE OH VALLEY.

REST OF TODAY:
SFC COLD FRONT CURRENTLY JUST WEST OF THE MOUNTAINS WILL APPROACH
CENTRAL NC FROM THE WEST TODAY...SWEEPING ACROSS THE AREA BETWEEN 2
PM THIS AFTERNOON AND 9 PM THIS EVENING. EXPECT A SWATH OF
PRECIPITATION TO SWEEP ACROSS THE AREA ALONG AND DIRECTLY BEHIND THE
FRONT. DESPITE ABNORMALLY WARM TEMPS IN THE 60S TO LOWER 70S AND
DEWPOINTS IN THE UPPER 50S TO LOWER 60S...TEMPS ALOFT REMAIN RATHER
WARM (COLDEST TEMPS ALOFT AND BEST UPPER SUPPORT ARE LOCATED WELL TO
THE N/NW IN ASSOC/W THE SHORTWAVE CURRENTLY MOVING INTO THE OH
VALLEY)...AND FCST SOUNDINGS CONTINUE TO SHOW WEAK MID-LEVEL LAPSE
RATES AND VIRTUALLY NO (OR VERY MINIMAL) INSTABILITY TO WORK WITH.
AS SUCH...THE ATMOSPHERE DOES NOT APPEAR FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. HOWEVER...A NARROW LINE
OF LOW-TOPPED CONVECTION MAY STILL DEVELOP ALONG THE COLD FRONT THIS
AFTERNOON AS NAM-WRF MODEL REFLECTIVITY PROGS SUGGEST...JUST WITHOUT
THE UPDRAFT STRENGTH AND DEPTH TO SUPPORT THE DEVELOPMENT OF
LIGHTNING. WILL CONTINUE TO SHOW CATEGORICAL POPS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING. THE WARM FRONT HAS FINALLY
CROSSED THROUGH MOST OF THE AREA (JUST NOW GETTING INTO THE
TRIAD)...AND TEMPS HAVE QUICKLY RISEN INTO THE MID/UPPER 60S TO
LOWER 70S ACROSS THE TRIANGLE...SANDHILLS AND COASTAL PLAIN. HIGH
TEMPS LOOK ON TRACK TO RANGE FROM THE UPPER 50S TO LOWER 60S IN THE
TRIAD...TO THE UPPER 60S TO LOWER 70S MOST EVERYWHERE ELSE.

NOW W/REGARD TO THE WIND...FCST SOUNDINGS SHOW THE MIXED LAYER
DEEPENING A FAIR BIT BETWEEN 18-21Z THIS AFTERNOON...AND WE SHOULD
SEE AN ASSOCIATED INCREASE IN WINDS ACROSS THE AREA DURING THAT
TIME. HIGHEST WIND GUSTS SO FAR HAVE BEEN IN THE 30-35 KNOT RANGE
ACROSS CENTRAL NC...ALTHOUGH A FEW GUSTS HAVE MADE IT ABOVE 35 KT
ALREADY IN EASTERN NC (OAJ/NCA). KRAX VAD WIND PROFILE ESTIMATES
SHOW 55 KT WINDS AT 3 KFT AGL AS OF 17Z...WITH 80 KT WINDS AT 7 KFT
ALTHOUGH THE WIND FIELD IS RATHER IMPRESSIVE...AS MENTIONED IN
PREVIOUS DISCUSSIONS...WE USUALLY SEE OUR WIND ADVISORY AND/OR HIGH
WIND EVENTS OCCURRING IN COLD ADVECTION CASES RATHER THAN WARM
ADVECTION ONES DUE TO BETTER SUBSIDENCE/MIXING IN THE FORMER.
SO...AT THIS TIME...PLAN ON KEEPING THE HIGHEST WINDS JUST BELOW
WIND ADVISORY CRITERIA...ALTHOUGH A FEW GUSTS COULD COME CLOSE. WE
WILL OBVIOUSLY MONITOR THE WINDS VERY CLOSELY THIS AFTERNOON IN CASE
ENOUGH MIXING DEVELOPS TO BRING DOWN EVEN STRONGER WINDS ALOFT.
ADDITIONALLY...IF A NARROW LINE OF LOW-TOPPED CONVECTION DEVELOPS
ALONG THE FRONT THIS AFTERNOON...STRONG TO DAMAGING WINDS WOULD BE
VERY POSSIBLE GIVEN THE WIND PROFILES...AND INSTEAD OF A WIND
ADVISORY AND/OR HIGH WIND WARNING...WE WOULD LIKELY NEED SHORT-FUSED
WARNINGS INSTEAD.

TONIGHT:
THE COLD FRONT IS EXPECTED TO EXIT CENTRAL NC BY 00-03Z THIS
EVENING...AND FCST SOUNDINGS GENERALLY CONTINUE TO SHOW RAPID
CLEARING BEHIND THE FRONT. AS SUCH...WILL SHOW A RAPID IMPROVEMENT
IN CONDITIONS BEHIND THE FRONT THIS EVENING...WITH MOSTLY CLEAR
SKIES AFTER MIDNIGHT. ITS WORTH NOTING THAT SOME LOW CLOUD COVER
MAY HANG AROUND FOR SEVERAL BEHIND THE FRONT...AS SEEN UPSTREAM IN
VIS SAT IMAGERY ACROSS THE TN VALLEY...AND GFS FCST SOUNDINGS HINT
AT THIS OCCURRING...ALTHOUGH NEITHER THE GFS NOR NAM FCST SOUNDINGS
SHOW ANY SATURATION OVER CENTRAL NC AFTER 09Z TONIGHT. WILL USE A
MOS GUIDANCE BLEND FOR LOW TEMPS...WHICH SHOW A RANGE FROM THE LOWER
30S IN THE NW/N TO THE UPPER 30S TO AROUND 40F IN THE SE COASTAL
PLAIN. IT IS POSSIBLE THAT A FEW LOCATIONS IN THE TRIAD AND VA/NC
BORDER COUNTIES MAY SEE TEMPS AT OR JUST BELOW FREEZING BY 12Z THU
MORNING AS COLDER/DRIER AIR FILTERS INTO THE AREA BEHIND THE COLD
FRONT. IF THAT IS INDEED THE CASE...AND ANY STANDING WATER REMAINS
FROM RAINFALL EXPECTED THIS AFT/EVE...THEN ISOLD BLACK ICE COULD NOT
BE COMPLETELY RULED OUT...ALTHOUGH AT THIS TIME THE THREAT APPEARS
VERY MINIMAL GIVEN WARM PAVEMENT TEMPS...AND WILL ONLY MAKE MENTION
OF THIS HERE IN THE DISCUSSION. -VINCENT

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 145 PM WEDNESDAY...

THURSDAY:
ALOFT...A POTENT SHORTWAVE IS EXPECTED TO DROP SOUTH INTO THE UPPER
MIDWEST...HELPING TO DEEPEN A LONGWAVE TROUGH ACROSS THE MS RIVER
VALLEY. THE COLD FRONT WILL BE OFFSHORE THE CAROLINAS ON
THURSDAY...AND HIGH PRESSURE CURRENTLY CENTERED OVER TX WILL TRY TO
NOSE INTO THE CAROLINAS AND MID-ATLANTIC DURING THE DAY. BOTH THE
GFS/NAM NOW SHOW THE COLD FRONT STALLING OFFSHORE THE SOUTHEAST
COAST ON THU...WITH A WEAK WAVE OF LOW PRESSURE DEVELOPING ALONG THE
FRONT OFF THE NC/SC COAST THU AFTERNOON. HOWEVER...AT THIS TIME...IT
APPEARS THAT ANY SIGNIFICANT MOISTURE WRAPPING AROUND THIS SYSTEM
SHOULD REMAIN ALONG OR OFFSHORE THE COAST...AND CLEAR OR MOSTLY
CLEAR SKIES ARE STILL EXPECTED ACROSS CENTRAL NC. 1000-850 MB
THICKNESSES ARGUE FOR HIGHS IN THE UPPER 40S TO LOWER 50S ON THU...
VERY SIMILAR TO WHAT A MOS GUIDANCE BLEND SUGGESTS. AS SUCH...WILL
FCST HIGHS RANGING FROM ROUGHLY 50-53F ACROSS THE AREA...COOLEST IN
THE NORTH.

THURSDAY NIGHT:
THE LONGWAVE TROUGH IS EXPECTED TO FURTHER DEEPEN TONIGHT...DIGGING
INTO THE TN/OH VALLEY BY 12Z FRI MORNING. OTHER THAN THE POSSIBILITY
OF A FEW UPPER LEVEL CLOUDS STREAMING INTO THE AREA DOWNSTREAM OF
THE DEEPENING UPPER LEVEL TROUGH...MOSTLY CLEAR SKIES AND CALM WINDS
ARE EXPECTED ACROSS CENTRAL NC. WITH A MORE SEASONABLE AIRMASS IN
PLACE...EXPECT LOW TEMPS NEAR NORMAL FOR THIS TIME OF YEAR...RANGING
FROM THE UPPER 20S TO LOWER 30S.

FRIDAY:
THE DEEPENING LONGWAVE TROUGH IS EXPECTED TO SWING ACROSS THE
CAROLINAS AND MID-ATLANTIC FRIDAY AFTERNOON...AND WE WILL SEE TEMPS
ALOFT AND LAPSE RATES COOLING/STEEPENING THROUGHOUT THE DAY.
HOWEVER...SINCE THE BEST UPPER FORCING WILL ALSO BE ARRIVING WITH
COLD ADVECTION IN THE LOWER LEVELS...AND THE AMOUNT OF OVERALL
FORCING FOR LIFT WILL LIKELY BE REDUCED AS A RESULT. ADDITIONALLY...
BOTH THE GFS/NAM SHOW W/NW FLOW IN THE LOWER LEVELS...WHICH ALSO
DOESNT HELP OUR PRECIP CHANCES IN ASSOC/W THE DEEP UPPER TROUGH.
ALTHOUGH THE GFS SHOWS A FEW HUNDREDTHS OF AN INCH FALLING ACROSS
THE TRIANGLE AND NORTHEAST COASTAL PLAIN WED AFTERNOON/EVENING...
THE NAM SHOWS NONE. WHILE IT IS POSSIBLE THAT WE COULD SEE SOME
CONVECTIVE SHOWERS DURING THE AFTERNOON...AT THIS TIME THE NEGATIVE
FACTORS SEEM TO OUTWEIGH THE POSITIVE FACTORS...AND WILL CONTINUE TO
SHOW A DRY FCST FOR FRIDAY. HOWEVER...IF THE UPPER TROUGH IS STRONG
ENOUGH...WOULD NOT BE SURPRISED TO SEE A FEW ISOLD CONVECTIVE
SHOWERS. W/REGARD TO PTYPE...WHILE 850-700 MB THICKNESSES WOULD BE
COLD ENOUGH FOR SNOW...1000-850MB THICKNESSES ARE PROGGED TO BE IN
THE 1305-1315M RANGE DURING THE AFTERNOON ACROSS THE TRIANGLE AND
COASTAL PLAIN...WITH THE LOWEST 3-5 KFT ABOVE FREEZING. SO...THIS
WOULD SUGGEST A PTYPE OF ALL RAIN...WITH THE COLDER LOW LEVEL
THICKNESSES COMING IN JUST TOO LATE TO SUPPORT ANY KIND OF RAIN/SNOW
MIX WITH ANY CONVECTIVE SHOWERS. WILL UNDERCUT MOS GUIDANCE A FEW
DEGREES IN THE WEST/NW ON FRIDAY TO ACCOUNT FOR THE BETTER COLD
ADVECTION MAKING IT INTO THAT AREA DURING THE AFTERNOON...AND WILL
GO WITH A RANGE FROM THE MID 40S IN THE TRIAD...TO THE UPPER 40S IN
THE TRIANGLE...AND LOWER 50S IN THE SE COASTAL PLAIN. -VINCENT

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 210 PM...

FOCUS FOR THIS FORECAST IS ON DEEPENING UPPER LEVEL TROUGH
APPROACHING THE MISSISSIPPI VALLEY MONDAY MORNING AND THE DEVELOPING
SURFACE LOW IN THE NORTHEAST GULF OF MEXICO AT THAT TIME. MORNING
MODELS IN A BIT BETTER AGREEMENT WITH CANADIAN... ECMWF AND GFS
TRACKING THE SURFACE LOW FURTHER INLAND THAN PREVIOUS MODEL
RUNS...ALONG THE WESTERN PIEDMONT. THIS TRACK FAVORS LIQUID
PRECIPITATION. THE NAVY NOGAPS HAS COME AROUND TO THE IDEA OF A
SURFACE LOW BUT TRACKS IT NEAR CAPE HATTERAS. THE GFS CONTINUES TO
BE THE MOST AGGRESSIVE WITH DEEPENING THIS SURFACE LOW. GFS HAS A
BIAS TOWARD OVERDEEPENING THESE LOWS SO WILL MUTE THE FORECAST
TEMPERATURE CHANGES AHEAD AND BEHIND THIS SYSTEM AS IMPLIED BY THE
GFS. THE AGGRESSIVE GFS WOULD INDICATE A NON RAIN PRECIPITATION TYPE
ONLY AS THE EVENT IS ENDING... WITH OTHER MODELS WARMER. WITH THE
GFS LIKELY TOO DEEP WITH THE LOW AND THEREFORE PULLING IN COLD AIR
TOO AGGRESSIVELY... WILL KEEP THE EVENT ALL RAIN AT THIS TIME. EVEN
IF THE GFS WERE PERFECT... ONLY THE VERY TAIL END OF THE EVENT MIGHT
RISK NON LIQUID PRECIPITATION. RAIN LOOKS POSSIBLE AS EARLY AS
MONDAY MORNING... WITH MOST PRECIPITATION ENDING SHORTLY AFTER
MIDNIGHT MONDAY NIGHT.

PRIOR TO THE ABOVE EVENT... A TEXAS SURFACE HIGH WILL LIFT
NORTHEAST... CENTERING OVER THE CAROLINAS BY SATURDAY EVENING.
BEHIND THE TUESDAY SYSTEM... ANOTHER HIGH FROM THE MIDWEST WILL TAKE
CONTROL.

LOW TO MID 40S FOR HIGH TEMPERATURES SATURDAY RISING ABOUT TEN
DEGREES FOR SUNDAY AND MONDAY. MOSTLY MID 40S TUESDAY AND WEDNESDAY.
FRIDAY NIGHT LOWS LOW TO MID 20S...THEN UPPER 20S SATURDAY NIGHT.
LOWS IN THE 30S SUNDAY AND MONDAY NIGHT BEFORE FALLING ABOUT SIX
DEGREES FOR TUESDAY NIGHT.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 100 PM WEDNESDAY...

CEILINGS LIFTING TO MVFR ACROSS THE FORECAST AREA WITH VISIBILITIES
BECOMING VFR. SOUTHWEST WINDS GUSTING TO 30 MPH AND THIS SHOULD
CONTINUE TO NEAR SUNSET. WINDS AT 3000 FEET NEAR 70 MPH THIS
AFTERNOON WILL DIMINISH TOWARD SUNSET... BECOMING LESS THAN 25 MPH
FROM THE NORTHWEST AS MIDNIGHT APPROACHES.

CLEAR SKIES AND WINDS LESS THAN 10 MPH AS MIDNIGHT APPROACHES WITH
THIS CONTINUING INTO THE EARLY AFTERNOON THURSDAY.

HIGH PRESSURE WILL CONTROL THE WEATHER THROUGH SUNDAY... HOWEVER AN
UPPER TROUGH MOVING ACROSS THE REGION FRIDAY THROUGH EARLY SATURDAY
MAY HAVE ENOUGH MOISTURE WITH TO PRODUCE VFR CLOUDINESS FROM EARLY
FRIDAY INTO FRIDAY EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...HARTFIELD
AVIATION...
Hazardous weather outlook, Jan 28, 9:59 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
959 AM EST WED JAN 28 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
959 AM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON. AHEAD OF THE FRONT...SOUTHWEST WINDS WILL INCREASE TO
15 TO 25 MPH... WITH GUSTS UP TO 35 MPH LIKELY. ISOLATED HIGHER
WIND GUSTS ARE POSSIBLE. THESE WINDS MAY MAKE DRIVING
DIFFICULT...ESPECIALLY IN HIGH PROFILE VEHICLES. OUTDOOR OBJECTS
THAT COULD BE BLOWN AROUND SHOULD BE SECURED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Jan 28, 4:08 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EST WED JAN 28 2009

NCZ008>011-024>027-040>042-074>077-083>086-088-282230-
ANSON-CHATHAM-CUMBERLAND-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-HARNETT-
HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-ORANGE-RICHMOND-SCOTLAND-
VANCE-WAKE-WARREN-
408 PM EST WED JAN 28 2009

...HEAVY SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS PORTIONS OF THE
EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN THROUGH 530 PM
EST...

AT 415 PM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS CONTAINING
GUSTY WINDS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF KERR LAKE
TO DIGGS...OR ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF
WARRENTON TO 10 MILES SOUTHWEST OF ROCKINGHAM...MOVING SOUTHEAST AT
40 MPH.

LOCATIONS IN THE PATH OF THESE HEAVY SHOWERS INCLUDE...
ROCKINGHAM...RALEIGH...SANFORD...LOUISBURG... HENDERSON...
LAURINBURG... FAYETTEVILLE... CLAYTON... AND ROANOKE RAPIDS.

GUSTY WINDS OF UP TO 45 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH
THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE
LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 6:05 AM ESTDense Fog AdvisoryRAHAnson, Cumberland, Edgecombe, Franklin, Harnett, Hoke and 12 more4 hr
Jan 28, 5:59 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Wilson28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.